Colorado, 2004Winter Storm in Colorado, April 21 to 22, 2004
April 21 to 22, 2004 · NWS BOU · 1 event in 1 county or zone
Heavy snow developed across the Front Range Foothills as the first of two storm systems moved through Colorado. Snowfall totals included 9 inches at Allenspark, with 8 inches at Hourglass Lake and 5 miles east of Nederland.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow developed across the Front Range Foothills as the first of two storm systems moved through Colorado. Snowfall totals included 9 inches at Allenspark, with 8 inches at Hourglass Lake and 5 miles east of Nederland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 21, 1:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 21, 1:40 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT WED APR 21 2004
.SHORT TERM...ONE-TWO PUNCH OF WEATHER HEADING OUR WAY. THE FIRST
SYSTEM IS WEAK AND WILL BE MOVING ACROSS THE CWA THIS AFTERNOON AND
EVENING. RADAR ECHOES LOOK MORE LIKE SUMMER WITH CONVEGENCE LINE
DEVELOPING EAST DENVER. IN ANY EVENT...THIS SYSTEM DOES ALLOW FOR
SOME WEAK QG ASCENT TO CONTINUE OVER THE CWFA THROUGH THIS EVENING.
SOME MID LEVEL INSTBY AS WELL WITH WEAK UPSLOPE BLO 700 MB. SNOW
NUMBERS...BARRING ANY SIGNIFICANT CONVECTION...SHOULD BE BLO ADVSY
CRITERIA SO WILL HOLD OFF ON ISSUING A HIGHLIGHT TONIGHT. SWING
SHIFT HOWEVER WILL NEED TO KEEP A CLOSE EYE ON THIS. AS FOR THE
NORTHEASTERN PLAINS...THE MESOETA DEVELOPED SIGNIFICANT MOISTURE
AROUND AKRON...BUT WET BULB FROM ETA BUFFER SOUNDINGS SHOULD BE TOO
HIGH FOR SNOW...SO WILL GO WITH JUST RAIN THERE. A SECOND AND MUCH
MORE POTENT SYSTEM IS PROGGED BY ALL THE MODELS TO DROP INTO THE
FOUR CORNERS AREA BY 00Z THURSDAY. THIS WILL ALLOW FOR A DEEP ELY
UPSLOPE COMPONENT TO DEVELOP BY 00Z THURSDAY. SNOW WILL INITIATE
SOONER IN THE MOUNTAINS AND FOOTHILLS SO WILL GO A WINTER STORM
WATCH STARTING THURSDAY AFTERNOON. WILL ALSO ADD IN ZONE 41 FOR
THOSE AREAS ABOVE 6000 FEET AS A PRECAUTION. QG ASCENT ASSOCIATED
WITH THIS SYSTEM WILL INCREASE OVER OUR CWFA IN THE AFTERNOON.
THERE SHOULD BE A GOOD WINDOW OF DYANAMICS...INTBY AND UPSLOPE FOR
LATE THURSDAY AFTERNOON AND THURSDAY EVENING.
.LONG TERM DISCUSSION...THU NGT-SAT...ETA HAS COME INTO GUD AGREEMENT
WITH THE AVN IN FORMING CLOSED UPR LO NR 4 CORNERS BY 00Z FRI. SYS
WILL LINGER OVR AREA THRU FRI NGT. SFC LO PRES CNTR WILL FORM WELL
TO S OF FCST AREA WITH RESULTANT DEEP N TO ELY FLO ALF AGAINST ERN
SLPS. MDLS SUGGEST ANYWHERE FM 20 TO 30 INCHES OF SNW OVR FAVORED
HIR TRRN TO SW AND S OF DEN WITH ONLY A FEW INCHES NR THE NRN BRDR
AND NERN CORNER. E SLP OF MTNS AND ERN FTHLLS SHUD RECEIVE HVY
AMTS OF SNW ALG WITH PALMER DVD. MST OF SNW SHUD OCCUR THU NGT DUE
TO NIGHTTIME COOLING WITH LESSER AMTS ON FRI. SNW ON FRI MAY BE
MIXED WITH RAIN AT TIMES ON NERN PLAINS. THERE WILL BE STG DYNAMICS
WITH SYS IN FORM OF PVA AND UPWARD Q-G FORCING. SAT SHUD TURN DRY
AND WARMER AS SYS SLOWLY EXITS AREA. WILL GENERALLY UNDERCUT MOS
TEMP GUIDANCE THRU THE PERIOD. SNW CVR MAY INHIBIT WARMING ON SAT.
IN THE EXTENDED PERIOD...SUN-WED...AN UPR RDG WILL BUILD OVR WRN
U.S. AND SPREAD OVR CNTRL RCKYS THRU PRD. THE AIR MASS WILL REMAIN
MSTLY DRY AND STBL AS TEMPS WARM TO NEAR AND ABV SEASONAL NORMS.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH MTNS...ERN FTHLLS AND PALMER DVD FROM THU AFTN
THRU FRI...ZNS 33..34..35..36..37..41.
WINTER STORM WATCH NERN PLAINS THU NGT AND FRI...ZNS 38..39..40..
43..44..45..46..47..49.
COOPER/GARD...WFO BOULDER
Hazardous weather outlook, Apr 21, 9:58 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT WED APR 21 2004
COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT WED APR 21 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW SHOWERS WILL OCCUR IN THE MOUNTAINS TODAY THROUGH THIS EVENING
WITH ACCUMULATIONS GENERALLY IN THE 2 TO 4 INCH RANGE ALTHOUGH A FEW
SPOTS MAY GET UP TO 6 INCHES. OVER LOWER ELEVATIONS SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING HOURS. MOISTURE WILL INCREASE ACROSS THE
AREA THROUGH TONIGHT AND COMBINED WITH A SERIES OF WEAK DISTURBANCES
MOVING ACROSS WILL ALLOW FOR THE PRECIPITATION TO DEVELOP.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SIGNIFICANT SPRING STORM WILL BRING PRECIPITATION TO ALL OF THE
FORECAST AREA FROM THURSDAY THROUGH FRIDAY EVENING. THE FOOTHILLS
AND PALMER DIVIDE COULD SEE SUBSTANTIAL SNOWFALL AMOUNTS BY FRIDAY
AFTERNOON. DRY CONDITIONS WILL RETURN TO THE AREA ON SATURDAY WITH
A SLIGHT CHANCE OF SHOWERS ON SUNDAY. DRY AND WARMER WEATHER
CONDITIONS ARE EXPECTED ON MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
COOPER/GARD...WFO BOULDER
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- April 21, 6:00 PM MST to April 22, 6:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, April 21, 2004$3.0 million · F0 · 132 events
- Lightning Strike in Arkansas, April 21, 20041 death · 1 event
- Tornado and Hail in Oklahoma, April 21 to 22, 2004$102,000 · F1 · 62 events
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Tornado in Arkansas, April 21, 2004F1 · 1 event
- Hail and Damaging Winds in Arkansas, April 21 to 22, 2004$5,000 · 1.75 in hail · 16 events
- Strong Wind in California, April 21 to 22, 2004$17,000 · 68 kt wind · 3 events
- Lightning Strike in South Dakota, April 21, 20041 injured · $2,000 · 1 event
- Hail in Kansas, April 21, 20041.75 in hail · 9 events
- Marine Thunderstorm Winds in Lake Erie, April 21, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390728.